Ohio, 2013

Damaging Wind in Ohio, August 12, 2013

August 12, 2013 · NWS CLE · 1 event in 1 county or zone

Scattered thunderstorms developed across the area in the warm sector ahead of an approaching low pressure system. One of these thunderstorms produced severe weather with trees down near Findlay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms developed across the area in the warm sector ahead of an approaching low pressure system. One of these thunderstorms produced severe weather with trees down near Findlay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 12, 3:02 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 12, 3:02 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EDT MON AUG 12 2013

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA TONIGHT WITH A
SECONDARY PUSH OF COOLER AND DRIER AIR ARRIVING ON TUESDAY. HIGH
PRESSURE WILL BUILD EAST OVER THE AREA ON WEDNESDAY AND LINGER
THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS EXTENDING FROM LAKE ERIE INTO PENNSYLVANIA WILL SLOWLY SHIFT
NORTH AS SOUTHWESTERLY FLOW INCREASES AHEAD OF THE APPROACHING LOW
PRESSURE SYSTEM. CU HAS BEEN RELATIVELY FLAT THUS FAR THIS AFTERNOON
WITH A SMALL CAP IN PLACE NEAR 800MB IN THE WEST. THERE IS ACTUALLY
LESS OF A CAP IN NE OHIO AND AN OUTFLOW BOUNDARY HAS PUSHED SOUTH
FROM LAKE ERI WITH A LINE OF SHOWERS DEVELOPING. INSTABILITY IS
PRETTY MINIMAL IN THAT AREA SO DON'T EXPECT TO SEE MUCH IN THE WAY
OF THUNDERSTORMS IN THE EAST UNTIL LATER. SPC MESOANALYSIS DOES SHOW
INSTABILITY INCREASING ACROSS NRN INDIANA WITH ML CAPES NEAR 1500
J/KG AND DEWPOINTS IN THE MID 60S. SHOWERS AND THUNDERSTORMS ARE
DEVELOPING ALONG THE FRONT WHICH IS STILL BACK TOWARDS CHICAGO AND
ACROSS CENTRAL ILLINOIS WITH THE DEEPER MOISTURE. THIS PLUME OF
MOISTURE SEEN ON WATER VAPOR IMAGERY WILL OVERSPREAD THE AREA
OVER THE NEXT SEVERAL HOURS AHEAD OF THE APPROACHING TROUGH AND STILL
EXPECT TO SEE SHOWERS AND THUNDERSTORMS DEVELOP FROM WEST TO EAST
AS THE COLD FRONT INTERACTS WITH THE MOISTURE. INSTABILITY WILL
LIKELY BE DECREASING AS THE ACTIVITY INCREASES IN COVERAGE SO NOT
EXPECTING STORMS TO BE TOO SEVERE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
SURFACE COLD FRONT AND ASSOCIATED PRECIPITATION WILL BE SOUTH OF THE
AREA BY TUESDAY MORNING WITH CONSIDERABLE DRYING OF THE COLUMN.
SHORTWAVE SEEN ON WATER VAPOR IMAGERY SOUTH OF HUDSON BAY WILL FORCE
THE UPPER TROUGH SOUTH ACROSS LAKE ERIE...WITH A SECONDARY PUSH OF
COOL AIR SLIDING SOUTH OUT OF CANADA. MODELS HAVE TRENDED COOLER
WITH THE APPROACHING AIRMASS WHICH SEEMS VALID GIVEN THE 12Z RAOBS
ACROSS ONTARIO SHOWING 850MB TEMPS OF 1-3C THIS MORNING. EXPECT AN INCREASE
IN DIURNAL CU WITH ENHANCEMENT FROM LAKE ERIE DURING THE AFTERNOON
ON TUESDAY. BY WEDNESDAY MORNING 850MB TEMPERATURES WILL FALL TO 6C
OVER LAKE ERIE WHICH SHOULD BE ENOUGH FOR LAKE EFFECT CLOUDS AND
POSSIBLY A FEW SHOWERS. MORE SUN IN NW OHIO WILL HELP TEMPERATURES
STILL REACH THE LOW 70S WHILE NE OHIO/NW PA WILL LIKELY BE CONFINED
TO THE MID AND UPPER 60S.

HIGH PRESSURE WILL EXPAND EAST OVER THE REGION FROM LATE WEDNESDAY
THROUGH THURSDAY. THIS WILL MAKE FOR A COOL NIGHT ON WEDNESDAY NIGHT
WITH LIGHT WINDS AND SUBSIDENCE RESULTING IN TEMPERATURES DIPPING
INTO THE UPPER 40S IN THE COOLER LOCATIONS WHILE THE LAKESHORE AREAS
REMAIN IN THE MID 50S. LOWERED TEMPERATURES SEVERAL DEGREES FOR
WEDNESDAY NIGHT. TEMPERATURES WILL RECOVER A FEW DEGREES WITH MORE
INSOLATION THURSDAY ALTHOUGH REMAINING UNDER THE INFLUENCE OF A
LIGHT NORTHERLY FLOW.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SURFACE HIGH PRESSURE WILL PREVAIL OVER THE GREAT LAKES REGION
THROUGH FRIDAY...THEN BEGIN TO SLOWLY DRIFT TO THE NORTHEAST. WITH
THE UPPER LVL THICKNESSES RISING LATE WEEK...WILL SEE TEMPERATURES
SLOWLY WARMING EACH AFTERNOON THROUGH THE WEEKEND BUT THEY WILL BE
AT OR BELOW NORMAL. BY THE END OF THE FCST PERIOD THE TROUGH
TRANSITIONS INTO A MORE ZONAL FLOW...THE FIRST BREAK DOWN OF THE
TROUGH THAT WE HAVE SEEN IN WEEKS. AS THE SURFACE HIGH DRIFTS TO THE
EAST THERE WILL BE WEAK RETURN FLOW IN THE LOW LEVELS INCREASING DEW
POINTS INTO THE 60S BY SUNDAY/MONDAY. THE CHANCE FOR SHOWERS WILL
RETURN AS A RESULT.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THIS AFTERNOON AND EVENING THE MAIN BATCH OF RAIN OVER THE LAKE IS
BEGINNING TO DRIFT NORTHEAST...THOUGH ERI AIRPORT STILL BE IMPACTED
BY THIS LINE FOR THE NEXT FEW HOURS. THE WARM/MOIST AIRMASS OVER THE
AREA WILL BE SUPPORTIVE FOR SOME ISOLATED SHOWERS AND THUNDERSTORMS
THIS EVENING...BUT THE BEST CHANCE FOR SOME RAIN WILL BE WITH THE
FRONTAL PASSAGE BETWEEN 00Z-06Z. AFTER THAT THE DRIER AIR WILL BE
SLOW TO FILL IN...SO LINGERING LOW LVL MOISTURE WILL SUPPORT
MVFR/IFR LOW CLOUDS AND SOME POSSIBLE LINGERING RAIN IN THE EAST
NEAR DAYBREAK. CONDITIONS WILL GRADUALLY IMPROVE TO VFR LATE MORNING
AS A 4-5K FT DECK DEVELOPS.

.OUTLOOK...NON VFR POSSIBLE TUESDAY ACROSS NE OHIO INTO NW PA.

&&

.MARINE...
TONIGHT THE WINDS WILL BE PREDOMINATLY SW THEN SWITCH TO THE NW
OVERNIGHT AS A COLD FRONT PUSHES SOUTH. THE INITIAL SURGE MAY
INCREASE WINDS IN THE EASTERN BASIN TO 15 KT TUESDAY. CONFIDENCE IS
INCREASING THAT WAVES WILL BUILD TO SMALL CRAFT ADVISORY TUESDAY
NIGHT AS THE COLD AIR ADVECTION INCREASES WINDS TO AROUND 20KT WITH
HIGHER GUSTS. THE TIMING AND DURATION OF THE STRONGEST MIXING AND
CAA WILL BE REEVALUATED IN THE FORETHCOMING SHIFTS BEFORE HOISTING A
HEADLINE. AFTER TUESDAY NIGHT THE WINDS WILL DISSIPATE AS HIGH
PRESSURE BUILDS OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...KEC
LONG TERM...JAMISON
AVIATION...JAMISON
MARINE...JAMISON
Hazardous weather outlook, Aug 12, 3:00 AM EST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
400 AM EDT MON AUG 12 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-130900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
400 AM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 155 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
August 12, 5:20 PM EST to 5:25 PM EST
Where
Hancock County, 1.48 mi SSE of Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
41.010, -83.640

Law Enforcement relayed a report of thunderstorm winds bringing down a 12 to 16 inch diameter tree and an 8 inch diameter tree limb. The public reported additional trees down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475318.